Decorative image

Sickness (nausea) and cancer drugs

Some cancer drugs may make you feel or be sick. Read more about which drugs can cause sickness and what treatments can help. 

About sickness from cancer drugs

There are many different types of cancer drugs. Some of them may make you feel sick.

If a drug can cause sickness, it doesn't mean it will make you sick. Everyone reacts differently. All cancer drugs have side effects, but not everyone is affected.

It's not possible to tell in advance who will feel or be sick or how bad it will be. It can depend on:

  • the drug or combination of drugs you are having
  • the dose
  • how you react to the drug
  • how you have reacted to drug treatment in the past

Some people believe that if non cancer drugs or alcohol make them sick they are more likely to have sickness with cancer treatment. But this is not always the case.

Drugs that cause sickness

Drugs that can cause sickness include:

  • chemotherapy drugs
  • hormone therapies
  • biological therapies
  • bisphosphonates
  • painkillers

Chemotherapy drugs

Not all chemotherapy drugs make you sick. But if they do, it generally starts from a few minutes to several hours after having the drug.

With some drugs the sickness lasts for a few hours, or until the next day. Sometimes it can last for several days.

It's likely that if you're sick the first time you have a chemotherapy drug, it will probably make you feel sick each time you have it. But let your doctor, nurse or pharmacist know so that they can try other anti sickness medicines.

Hormone therapies, bisphosphonates, painkillers

Other drugs, such as hormone therapies, bisphosphonates or painkillers can make you feel queasy when you first start taking them. But generally this wears off within days or weeks. It’s possible to have longer term sickness, particularly with stronger painkillers.

Biological therapies

Some biological therapies can make you feel or be sick. With newer drugs, doctors may not be aware of all the possible side effects.

Taking anti sickness drugs (anti emetics)

Sickness can usually be well controlled with anti sickness drugs (anti emetics). Your doctor or nurse will prescribe them if your cancer treatment is likely to make you feel or be sick.

You have anti sickness drugs through a drip or as another injection along with the cancer drugs. You might also take anti sickness tablets or suppositories at home for a few days after chemotherapy.

There are many different anti sickness drugs. So if one doesn’t work for you, your doctor or nurse can prescribe another one to try.

Take your anti sickness drugs regularly, whether you feel sick or not. The drugs are much better at preventing sickness than stopping it once it starts. 

What you can do to reduce sickness

If your sickness is caused by a drug, you could try some of the following tips:

  • Avoid eating or preparing food when you feel sick
  • Avoid fried foods, fatty foods or foods with a strong smell
  • Eat cold or slightly warm food if the smell of cooked or cooking food makes you feel sick
  • Eat several small meals and snacks each day and chew your food well
  • Drink plenty of liquid to stop you from becoming dehydrated, but avoid filling your stomach with a large amount of liquid before eating
  • Relaxation techniques help control sickness for some people
  • Ginger can help – try it as crystallised stem ginger, ginger tea or ginger ale
  • Fizzy drinks help some people with nausea

If you are sick after chemotherapy you could also try the following:

  • Drinking high calorie drinks might be easier than eating, ask your doctor or nurse about these
  • Have a small meal a few hours before chemotherapy, not just before
  • Avoid your favourite foods when having chemotherapy, so you don't associate them with treatment and then go off them (this can be very important for children)

When you should call your doctor or nurse

Contact your GP, cancer specialist or specialist nurse because of sickness if:

  • you are worried because you are vomiting
  • you can't drink because you are vomiting
  • vomiting is severe or goes on for more than one or two days
  • vomiting comes on for no apparent reason – for example, some time after you last had chemotherapy

Patient stories on sickness and cancer treatment

People react differently to cancer drugs. Here are some stories from cancer patients:

JP always gets sick after chemotherapy and anti sickness tablets don’t seem to help

"I seem to get sickness more than other people I know. I start to feel sick 2 days after getting home from hospital after a chemotherapy course. It starts with a foul taste in my mouth and throat and I can feel the tablets lying on my stomach, a sort of greasy feeling.

I'm always sick, and then I feel better for a while. I'm often sick 3 to 5 times a day but am OK at night. It is worse for the first few days after I leave hospital and then it gradually gets better until my next course of chemotherapy. I take anti sickness tablets but for me they don't seem to help. My doctor is concerned about me getting dehydrated so I drink plenty of fluids.

I find bitter tasting things like bitter lemon and grapefruit very refreshing but I find sweet things have no taste. I avoid bread and potatoes and stodgy things."

JR gets sick after chemotherapy but anti sickness tablets help – and so does eating little and often

"I have never been sick with my chemotherapy. However on day 2 of a chemotherapy course I do feel sick. I have a heavy feeling in my stomach a bit like an overeaten feeling and it won't go unless I lie down. Eating sometimes makes it worse although not eating may bring it on. Therefore I eat little and often.

The nausea lasts for 5 or 6 days, day 4 being the worst. The anti sickness tablets are great and work within 15 to 20 minutes of taking them. In hospital I'm given the tablets regularly and this seems to work well."

PV only got sick after the third course of chemotherapy. Anti sickness drugs seem to make it worse

"I felt fine after my first two courses of chemotherapy but after my third course I did feel sick and I have felt worse again after my fourth course. I have only vomited a few times but since my 3rd chemotherapy I have felt sick most of the time and I often retch. It seems to get worse when I am waiting for something like a scan which I am worried about. And I felt much worse in hospital than at home.

I've gone right off crisps and beer (not that I used to drink much!) and I prefer marmite on toast and milky things like ice cream. I have taken anti sickness drugs but I feel these may have made it worse. My doctors have said it is normal to have this sickness and not to worry but that I can ring at any time if I am concerned."

Mr K never feels sick

"I haven't had any nausea or vomiting at all."

Last reviewed: 
07 Sep 2017
  • Cancer and its Management (7th edition)
    J Tobias and D Hochhauser
    Wiley-Blackwell, 2015

  • Cancer: Principles and Practice of Oncology (10th edition)
    VT DeVita , TS Lawrence, SA Rosenberg
    Lippincott, Williams and Wilkins, 2015

  • The Chemotherapy Source Book (5th edition)
    Michael C Perry
    Lippincott, Williams and Wilkins, 2012

  • The Royal Marsden Manual of Clinical Nursing Procedures, 9th edition
    L Dougherty and S Lister (Editors)
    Wiley-Blackwell, 2015

  • Electronic Medicines Compendium
    Accessed September 2017

Information and help

Dangoor sponsorship

About Cancer generously supported by Dangoor Education since 2010.